Hail, Wichita
- When
- May 25, 1:14 PM CST
- Where
- Wichita County, 1 mi S of Marienthal
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.465, -101.220
Supercell thunderstorms produced up to tea cup size hail over portions of northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Supercell thunderstorms produced up to tea cup size hail over portions of northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 11:58 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT SUN MAY 25 2008
.DISCUSSION...
300 AM MDT SUN MAY 25 2008
FORECAST CONCERNS ARE THE POSSIBILITIES OF THUNDERSTORMS EACH DAY
FROM THIS AFTERNOON THROUGH TUESDAY EVENING AND THE TREND OF COOLER
TEMPERATURES BEING ADVERTISED FROM MONDAY THROUGH TUESDAY.
AN INVERTED SURFACE TROUGH DEEPENS ACROSS THE FORECAST AREA TODAY
WITH A WEAK UPPER SHORT WAVE TROUGH TO MOVE ACROSS THE TRI-STATE
REGION THIS AFTERNOON. SURFACE CONVERGENCE NEAR THE TROUGH AXIS WITH HIGHER
DEWPOINTS AND VERY WARM TEMPERATURES EAST OF THE TROUGH LINE
WILL CONTRIBUTE TO A WEAKLY UNSTABLE ATMOSPHERE LEADING TO THE
POSSIBLE DEVELOPMENT OF THUNDERSTORMS ACROSS MAINLY THE EASTERN
HALF OF THE CWA WITH HEAVY RAIN ADDING TO THE FLOODING PROBLEMS
ALREADY EXPERIENCED FROM THE LAST ROUND OF HEAVY RAIN IN THAT
AREA.
WITH LOW RELATIVE HUMIDITIES AGAIN ACROSS ROUGHLY THE SW 1/3 OF
THE CWA...THE FIRE DANGER WILL BE IN THE EXTREME CATEGORY...BUT
WITHOUT ANY STRONGER WINDS EXPECTED ACROSS THAT AREA TODAY...WILL
NOT BE ISSUING ANY FIRE WEATHER HIGHLIGHTS. WILL MENTION SOMETHING
ABOUT AN ELEVATED FIRE DANGER IN THE THE HAZARDOUS WEATHER OUTLOOK.
EXPECT THE POSSIBILITY OF THUNDERSTORMS TO CONTINUE EACH DAY
THROUGH TUESDAY EVENING AS SHORT WAVE TROUGHS CONTINUE TO PEEL OFF
THE UPPER LOW OVER THE WESTERN U.S. AND LIFT ACROSS THE CENTRAL
HIGH PLAINS. A COLD FRONT MOVES INTO THE REGION ON MONDAY FOR
COOLER TEMPERATURES MONDAY AND TUESDAY. BY WEDNESDAY THE UPPER
RIDGE AXIS AMPLIFIES OVER THE CENTRAL U.S. WITH SOUTHERLY RETURN
FLOW AROUND THE SURFACE HIGH PRESSURE AREA HELPING TEMPERATURES TO
RISE WELL INTO THE 80S AGAIN THROUGH THE LATTER HALF OF THE WORK
WEEK.
LOCKHART
&&
.AVIATION...
1141 AM MDT SUN MAY 25 2008
FOR THE 18Z TAFS...EXPECT VFR CONDITIONS TO CONTINUE FOR BOTH KGLD
AND KMCK THROUGH ABOUT 00Z MONDAY WHEN CIGS WILL DROP TO MVFR.
DEEP MOIST CONVECTION WILL BE POSSIBLE NEAR THE KGLD TERMINAL
STARTING AROUND 21Z BUT CONFIDENCE IS TOO LOW TO MENTION VCTS SO
COVERED WITH CB IN THE CLOUD TYPE. WARM FRONT WILL BE POSITIONED
JUST SOUTH OF KGLD BY AROUND 00Z. AS THE LOW LEVEL JET KICKS
IN...COULD SEE STRATIFORM PRECIP AT KGLD STARTING AROUND 00Z AND
KMCK BY AROUND 02Z. PRECIP LOOKS TO END BY AROUND 08Z. 12Z/25
NAM12 BUFKIT PROFILE IS SUPPORTIVE OF LOW STRATUS/FOG AT KGLD
STARTING AROUND 08Z.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
MORNING FOR KSZ003-004-015-016-029.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
MORNING FOR NEZ081.
CO...NONE.
&&
WFO GOODLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT SUN MAY 25 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT SUN MAY 25 2008 /1138 AM CDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM STRATTON NEBRASKA TO LEOTI KANSAS. WHILE LARGE HAIL AND DAMAGING WINDS WILL POSE THE GREATEST THREAT...AN ISOLATED TORNADO IS ALSO POSSIBLE...GENERALLY ALONG AND EAST OF A LINE FROM NORTON TO HOXIE TO GOVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON MONDAY...PRIMARILY OVER NORTHWEST KANSAS...AS A STRONG COLD FRONT PUSHES SOUTHWARD INTO THE REGION. LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREATS. WITH MODERATELY STRONG SHEAR IN PLACE...THERE IS THE POTENTIAL FOR AN ISOLATED TORNADO ONCE AGAIN. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. SEVERE WEATHER APPEARS POSSIBLE ON THURSDAY WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER EASTERN PORTIONS OF THE AREA. FOLTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1220 PM MDT SUN MAY 25 2008 KSZ042-251900- WICHITA- 120 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 119 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES WEST OF LYDIA...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOME SEVERE. FOLTZ
The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
11 hail. Local standard time, as filed.
A law enforcement officer measured hail up to 3.5 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101696, 101697, 101698, 101699, 101700, 101701, 101702, 101703, 101704, 101705, 101706.